Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2002, 3:45 PM CDT for Brown County, Spink County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 3:45 PM CDT (20:45 UTC)
- Expired
- Aug 28, 2002, 4:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Brown County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 26 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
718 WUUS53 KABR 282045 SVRABR SDC013-115-282130- /NEW.KABR.SV.W.0283.282045-282130/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA SPINK COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 430 PM CDT * AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF MELLETTE...OR ABOUT 19 MILES SOUTH OF ABERDEEN...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANSFIELD AROUND 350 PM CDT WARNER AROUND 410 PM CDT STRATFORD AROUND 425 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4515 9866 4508 9843 4533 9821 4542 9853 BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:04 AM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 28, 11:04 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 1104 AM CDT WED AUG 28 2002 CURRENTLY HAVE CONVECTION ALREADY OCCURRING IN WRN COUNTIES ALONG WITH AN ISOLATED STORM IN THE EAST. EARLIER HAD SLIGHTLY MORE TSRA IN ERN CWA BUT HAVE SINCE DISSIPATED. RUC AND MESOETA BOTH BRINGING ANOTHER S/W ACROSS THE STATE TODAY. FEEL ANOTHER CHANCE FOR AN ISOLATED TSRA MAY COME THIS AFTERNOON AS THE S/W MOVES OVER CWA BY 21Z. WITH MINIMAL CLOUD COVER ACROSS CENTRAL AND ERN CWA ATTM...DAYTIME HEATING WILL HELP TO DESTABILIZE ATMOSPHERE ALONG WITH SUFFICIENT MOISTURE ALREADY IN PLACE. CURRENT FCST LOOKS TO HAVE A GOOD HANDLE ON CURRENT SITUATION WITH CHANCE OF TSRA...HIGH TEMPS REACHING THE LOW TO MID 80S ACROSS CWA. NO UPDATE NEEDED AT THIS TIME. .ABR...NONE. ALBRECHT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 46 min |
| Aug 28, 2:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 55 min |
| Aug 28, 3:21 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 24 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 37 min |
| Aug 28, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 45 min |
| Aug 28, 5:36 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 24 min |
| Aug 28, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 33 min |
| Aug 28, 6:01 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 44 min |
| Aug 28, 6:49 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.